Texas, 2014

Damaging Wind in Texas, April 4, 2014

April 4, 2014 · NWS BRO · 1 event in 1 county or zone

A cold front moved across Deep South Texas during the early morning hours of April 4th. Higher dewpoints and steep mid level lapse rates provided some potential for convection along the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A cold front moved across Deep South Texas during the early morning hours of April 4th. Higher dewpoints and steep mid level lapse rates provided some potential for convection along the front. Shower and thunderstorms developed along the front and a few cells became severe as they were approaching the northern ranchlands of Jim Hogg County. Strong winds were reported to have caused damage to travel trailers, portable buildings, and trees southwest of Hebbronville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Apr 4, 5:30 AM CST, 22 minutes earlier.

Area forecast discussion, Apr 4, 5:30 AM CST, 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
630 AM CDT FRI APR 4 2014

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

&&

.AVIATION...LOW CEILINGS WILL BE THE RULE THROUGH THIS MORNING...
LIFTING SLIGHTLY THIS AFTERNOON. A COLD FRONT IS WORKING ITS WAY
THROUGH THE CWA...WHICH WILL SWITCH WINDS TO BREEZY NORTHEAST...AND
WILL CREATE THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS THROUGH
ABOUT NOON AS THE FRONT NEARS THE COAST THIS MORNING. MVFR CEILINGS
ARE EXPECTED TODAY...DECREASING TO IFR TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 356 AM CDT FRI APR 4 2014/

..CORRECTED TIME OF SMALL CRAFT ADVISORY IN THE ADVISORY SECTION...

SHORT TERM /TODAY THROUGH SATURDAY/...A COLD FRONT IS MOVING
THROUGH SOUTH TEXAS THIS MORNING...WITH WINDS DUE TO SWITCH FROM
SOUTH TO NORTH ACROSS THE NORTHERN SECTIONS OF THE BRO CWA IN THE
NEXT FEW HOURS. FROM THERE THE FRONT WILL PUSH THROUGH TO THE
COAST OVER THE COURSE OF THE MORNING WITH BREEZY NORTH WINDS
THROUGH MID AFTERNOON. OVC LOW CLOUDS WILL KEEP TEMPS SLIDING
LOWER THROUGH ABOUT MID MORNING...FROM THE MID 60S NORTHERN
SECTIONS TO NEAR 70 FOR THE LOWER VALLEY...REPRESENTING THE LOWS
FOR THE MORNING. TEMPS WILL STILL WARM TO NEAR 80 THROUGH THIS
AFTN HOWEVER. MAINTAINED A CHANCE OF RAIN IN THE FORECAST AS THE
FRONT MOVES THROUGH...WITH THUNDER ADDED THROUGH NOON TODAY.
HIGHER DEW POINT AIR AND STEEP MID LEVEL LAPSE RATES WILL PROVIDE
SOME POTENTIAL FOR CONVECTION ALONG THE FRONT...BUT THE ARRIVAL OF
COOLER AIR WILL STABILIZE THE LOWER LEVELS...OFFSETTING POSSIBLE
TSTM DEVELOPMENT.

OVC LOW CLOUDINESS WILL CONTINUE TONIGHT WITH LIGHT RAIN CHANCES
LIMITED TO THE SOUTHEAST SECTIONS AND THE MARINE AREAS. OVERNIGHT
LOW TEMPS WILL BE IN THE 60S. HIGH TEMPS ON SATURDAY WILL BE
SLIGHTLY COOLER THAN TODAY...MAINLY IN THE MID TO UPPER 70S UNDER
CLOUDY SKIES. WINDS WILL REMAIN LIGHT NORTHEAST...NOT REALLY VEERING
UNTIL SATURDAY NIGHT. A DEEPENING MID LEVEL TROUGH WILL PUSH FROM
THE WEST COAST ACROSS THE SOUTHWEST U.S. IN THE SHORT TERM...
BRINGING ENERGY OVER THE SIERRA MADRES SATURDAY NIGHT...WHICH COULD
BE ENOUGH TO TRIGGER SOME DOWNSTREAM CONVECTION OVER THE CWA...BUT
FOR NOW ONLY SHOWERS FOR THE EASTERN SECTIONS ARE ADVERTISED AFTER
TODAY.

LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...MID LEVEL TROUGH
WILL SHIFT EASTWARD FROM THE FOUR CORNERS REGION SATURDAY NIGHT
INTO THE CENTRAL PLAINS SUNDAY AND HEAD TOWARDS THE GREAT LAKES
REGION TUESDAY. 110KT JET MAX AND UPPER DIFFLUENCE WILL LEAD TO A
CONTINUATION OF COASTAL TROUGHING AND AN EVENTUAL SURFACE LOW
PRESSURE AREA DEVELOPING IN THE NORTHWESTERN GULF OF MEXICO
SUNDAY. INHERITED POP AND WX GRIDS LOOK GOOD AND NO CHANGES
MADE...EXPECT 20-30 POPS SUNDAY WITH SHOWERS SATURDAY NIGHT AND
THUNDERSTORMS SUNDAY WITH INCREASED INSTABILITY. TROUGH AXIS MOVES
THROUGH LATER SUNDAY WHICH WILL END PRECIPITATION FROM WEST TO
EAST. VERY DRY NORTHWESTERLY FLOW WORKS IN MONDAY THROUGH
WEDNESDAY WITH VERY LOW MINIMUM RELATIVE HUMIDITY VALUES EXPECTED
ESPECIALLY OUT WEST. SURFACE HIGH PRESSURE BUILDS IN ACROSS
WESTERN TEXAS TUESDAY THEN SHIFTS EAST TO THE UPPER TEXAS COAST
WEDNESDAY AND INTO THE SOUTHEAST CONUS THURSDAY. WINDS EVENTUALLY
SHIFT TO THE EAST AND SOUTHEAST BEGINNING WEDNESDAY WHICH WILL
SLOWLY DRAW IN MORE MOISTURE.

TEMPERATURES SUNDAY WILL BE CLOSE TO SEASONAL NORMS BEFORE SPIKING
UP MONDAY ABOVE NORMAL WITH THE DRY AIR ON NORTHWESTERLY WINDS
INFILTRATE THE REGION. SLIGHTLY COOLER TEMPERATURES EXPECTED TUESDAY
WITH HIGH PRESSURE THEN SLOWLY INCREASE WEDNESDAY AND THURSDAY AS
HIGH PRESSURE SHIFTS EASTWARD AND SOUTHEASTERLY WINDS RETURN.

MARINE...TODAY THROUGH SATURDAY...LIGHT NORTHEAST WINDS WILL
DEVELOP EARLY THIS MORNING AS A WEAK FRONT MOVES INTO THE AREA.
THESE WINDS WILL INCREASE TO AROUND 20 KNOTS ABOUT MID
MORNING...AND AN ADVISORY HAS BEEN POSTED FOR THE GULF WATERS FOR
THE DAY...WHILE EXERCISE CAUTION SHOULD BE SUFFICIENT FOR THE
LAGUNA MADRE. WAVE HEIGHTS ON THE GULF SHOULD JUST BUILD TO SEVEN
FEET TODAY. ALSO INCLUDED THUNDER IN THE FORECAST AS THE FRONT
MOVES THROUGH THE AREA. THE HIGH PRESSURE THAT CAUSES THE
NORTHEAST WIND WILL SHIFT EAST TONIGHT AND SATURDAY... ALSO
SPREADING OVER THE LOWER TEXAS COAST...WITH WINDS VEERING TO LIGHT
EAST. THUS...AFTER UNSETTLED CONDITIONS TODAY...IMPROVEMENT WILL
OCCUR AND WILL EXTEND INTO THE LONG TERM.

MARINE...SATURDAY NIGHT THROUGH TUESDAY...EXPECT GENERALLY FAVORABLE
MARINE CONDITIONS THIS PERIOD WITH LIGHT TO MODERATE NORTH TO
NORTHEASTERLY WINDS AND MODERATE SEAS. EXPECT SHOWERS AND
THUNDERSTORMS SUNDAY WITH DRY CONDITIONS MONDAY INTO TUESDAY. WINDS
MAY INCREASE TO EXERCISE CAUTION LATER TUESDAY WITH SPEEDS 16-18
KNOTS.

FIRE WEATHER...
RELATIVE HUMIDITY VALUES ARE EXPECTED TO DROP SHARPLY THROUGH THE
DAY ON MONDAY AND LOW MINIMUM RELATIVE HUMIDITY VALUES WILL
CONTINUE THROUGH WEDNESDAY. ELEVATED FIRE WEATHER CONDITIONS ARE
POSSIBLE MONDAY THROUGH WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  76  66  75  69 /  30  30  30  30
BROWNSVILLE          79  66  78  68 /  30  30  30  30
HARLINGEN            79  65  77  68 /  30  30  30  30
MCALLEN              82  65  79  69 /  20  30  30  30
RIO GRANDE CITY      82  64  79  67 /  20  20  20  30
SOUTH PADRE ISLAND   74  67  74  69 /  30  30  30  30

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY FROM 10 AM THIS MORNING TO 4 PM CDT THIS
     AFTERNOON FOR GMZ150-155-170-175.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

63
Hazardous weather outlook, Apr 4, 3:15 AM CST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
415 AM CDT FRI APR 4 2014

TXZ248>257-050915-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
415 AM CDT FRI APR 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS FOR AREA BEACHES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE WILL BE AN ELEVATED RISK OF RIP CURRENTS SATURDAY AND
SUNDAY...AS WELL AS ON TUESDAY.

LOW RELATIVE HUMIDITY VALUES WILL PROMPT AN ELEVATED POTENTIAL
FOR WILDFIRE GROWTH AND SPREAD MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-050915-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
415 AM CDT FRI APR 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

SMALL CRAFT ADVISORY CONDITIONS WILL PREVAIL ON THE GULF TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SMALL CRAFT ADVISORY CONDITIONS WILL BE POSSIBLE ON THE GULF NEXT
THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Apr 4, 5:09 AM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
609 AM CDT FRI APR 4 2014

TXZ248-041215-
ZAPATA-
609 AM CDT FRI APR 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR...

  NORTHERN ZAPATA COUNTY IN DEEP SOUTH TEXAS.

  UNTIL 715 AM CDT...

  AT 609 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM...14 MILES WEST OF BUSTAMANTE...MOVING
  SOUTHEAST AT 15 MPH.

  THIS STORM IS CAPABLE OF PRODUCING...
  PEA TO DIME SIZED HAIL.
  GUSTY WINDS OF 30 TO 40 MPH.
  FREQUENT DEADLY CLOUD TO GROUND LIGHTNING.

  LOCATIONS IMPACTED INCLUDE...
  LAS PALMAS.
  MEDINA.
  BUSTAMANTE.

  MONITOR NOAA WEATHER RADIO...LOCAL MEDIA...OR WEATHER.GOV FOR
  UPDATES.   FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. TAKE
  COVER INDOORS. IF CAUGHT OUTSIDE... CROUCH DOWN IN A LOW SPOT...
  AWAY FROM TALL OBJECTS.

&&

61
Special weather statement, Apr 4, 5:25 AM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
625 AM CDT FRI APR 4 2014

TXZ248>250-041230-
ZAPATA-JIM HOGG-BROOKS-
625 AM CDT FRI APR 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR...

  NORTHWESTERN BROOKS COUNTY IN DEEP SOUTH TEXAS.
  NORTHERN JIM HOGG COUNTY IN DEEP SOUTH TEXAS.
  NORTHEASTERN ZAPATA COUNTY IN DEEP SOUTH TEXAS.

  UNTIL 730 AM CDT...

  AT 624 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM...16 MILES WEST OF HEBBRONVILLE...MOVING
  SOUTHEAST AT 35 MPH.

  THIS STORM IS CAPABLE OF PRODUCING...
  LARGE HAIL OR DAMAGING WINDS IF IT DOES NOT WEAKEN PRIOR TO
  ARRIVAL.

  LOCATIONS IMPACTED INCLUDE...
  HEBBRONVILLE.
  THOMPSONVILLE.
  SOUTH FORK ESTATES.

  MONITOR NOAA WEATHER RADIO...LOCAL MEDIA...OR WEATHER.GOV FOR
  UPDATES.   FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. TAKE
  COVER INDOORS. IF CAUGHT OUTSIDE... CROUCH DOWN IN A LOW SPOT...
  AWAY FROM TALL OBJECTS.   IF THIS STORM MAINTAINS CURRENT INTENSITY
  SEVERE WEATHER...INCLUDING DAMAGING WINDS OR LARGE HAIL IS
  POSSIBLE. MONITOR NOAA WEATHER RADIO...LOCAL MEDIA...OR WEATHER.GOV
  FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

&&

61

The radar

The Corpus Christi radar (KCRP), 130 km away, was scanning. The volume nearest the first event began at 11:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jim Hogg

When
April 4, 5:52 AM CST to 5:55 AM CST
Where
Jim Hogg County, 3.08 mi SSW of Hebbronville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
27.278, -98.697

Trained spotter reported damage near the intersection of FM3073 and Highway 16, southwest of Hebbronville. Travel trailers, portable buildings and trees were blown over.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504916.